Funnel Cloud, Sheridan
- When
- July 4, 2:30 PM CST
- Where
- Sheridan County, 5.09 mi SE of McClusky
- Reported by
- Trained Spotter
- Coordinates
- 47.430, -100.370
Strong thunderstorms developed across central North Dakota during the afternoon hours of July 4th. Several funnel cloud reports were received with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong thunderstorms developed across central North Dakota during the afternoon hours of July 4th. Several funnel cloud reports were received with these storms. None of the funnels touched down and there were no other reports of severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 10:14 AM CST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1114 AM CDT SAT JUL 4 2009 .UPDATE... UPDATES THIS MORNING WERE BASED ON LATEST RADAR AND SATELLITE IMAGERY. IT WOULD APPEAR THAT THE 800 OR SO J/KG CAPE AXIS ALONG U.S. HIGHWAY 83 WILL NOT BE SUFFICIENT TO CAUSE STORMS TO BECOME SEVERE. SO...WILL SIMPLY KEEP AN EYE ON EVERYTHING THIS MORNING AND AFTERNOON...TAKING CARE NOT TO RULE OUT SOME THUNDERSTORMS WITH SMALL HAIL AND BRIEF GUSTY WINDS. && .PREV DISCUSSION... /ISSUED 300 AM CDT SAT JUL 4 2009/ SHORT TERM...TODAY THROUGH MONDAY NIGHT... OVERALL PATTERN IN THE SHORT TERM SHOWS AN AMPLIFYING RIDGE STRETCHING FROM THE FOUR CORNERS INTO THE NORTHERN ROCKIES WITH THE RIDGE AXIS SHIFTING INTO NORTH DAKOTA BY 12Z TUESDAY. UP UNTIL THAT TIME...NORTH DAKOTA WILL BE UNDER THE INFLUENCE OF A WEAK NORTHWEST FLOW WITH WITH DISTURBANCES RIDING THROUGH. THESE DISTURBANCES IN COMBINATION WITH WEAK SURFACE REFLECTIONS/TROUGHS AND AN ALREADY UNSTABLE ATMOSPHERE WILL RESULT IN SCATTERED SHOWERS/THUNDERSTORMS OVER PORTIONS OF THE CWA TODAY AND SUNDAY. FOR TODAY...FOLLOWED A BLEND OF THE NAM/GFS/4KM WRF. LATEST SURFACE ANALYSIS SHOWS A SURFACE LOW/TROUGH OVER SOUTHERN SASKATCHEWAN. BOTH THE NAM AND GFS SHOW THIS TROUGH MOVING SOUTHEAST ACROSS NORTHERN NORTH DAKOTA THROUGH THE MORNING AND INTO CENTRAL AND SOUTHERN NORTH DAKOTA MID AFTERNOON THROUGH THE EARLY EVENING. THIS TROUGH WILL PROVIDE A CONVERGENCE/FOCUSING MECHANISM TO GET CONVECTION STARTED. WITH THE APPROACH OF AN UPPER DISTURBANCE AND THE NAM BUFR SOUNDINGS SHOWING AN UNSTABLE/INVERTED-V TYPE PROFILE...HIGH CAPE AND DECENT SHEAR WILL YIELD WIND AND HAIL AS THE MAIN THREATS. ALSO PRECIPITABLE WATER VALUES STILL SLIGHTLY ABOVE ONE INCH AND K INDICES AROUND 30 INDICATE THAT THUNDERSTORMS MIGHT PRODUCE HEAVY RAIN ONCE THE ENVIRONMENT OVERCOMES THE INVERTED V PROFILE AND CLOUD BASES BEGIN TO LOWER. EXPECT ACTIVITY TO DIMINISH BY AROUND SUNSET OVER OUR FAR SOUTHERN AND SOUTHEASTERN CWA. EXPECTING DRY CONDITIONS AFTER SUNSET AND FOR THE REMAINDER OF THE NIGHT. ON SUNDAY...ANOTHER UPPER WAVE MIGRATES THROUGH DURING THE DAY WHICH WILL INITIATE SOME SHOWER/THUNDERSTORM ACTIVITY. SOUNDINGS ARE NOT AS UNSTABLE AS TODAY WITH SOME WEAK CIN SHOWING UP AND OVERALL CAPE MUCH LESS...THUS FEEL SLIGHT CHANCE WILL SUFFICE FOR NOW. H85 TEMPS CONTINUE TO SHOW A WARMING TREND AND ANOTHER COUPLE OF DEGREES OF WARMING AT THE SURFACE CAN BE EXPECTED. SUNDAY NIGHT THROUGH MONDAY NIGHT...THE RIDGE AXIS BEGINS TO EDGE CLOSER INTO NORTH DAKOTA BEFORE MOVING OVERHEAD MONDAY NIGHT. SUNDAY NIGHT INTO MONDAY AFTERNOON LOOKS MOSTLY DRY...THEN A SHORTWAVE RIDES THROUGH THE RIDGE TOP OFFERING SOME POTENTIAL OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT OVER OUR NORTHWEST AND NORTH CENTRAL ZONES. LONG TERM...TUESDAY THROUGH SATURDAY... EXTENDED GRIDS BEGIN WITH SHARP RIDGE OVER CENTRAL CONUS PINCHED BETWEEN LOWS OVER PACIFIC NORTHWEST AND SECOND LOW NORTH OF GREAT LAKES. ECMWF AND GEM IN FAIR AGREEMENT AND WILL USE ECMWF FOR GRIDS. MID LEVEL ENERGY PUSHES LEE TROUGH INTO STATE ON TUESDAY WITH EC PAINTING BROAD AREA OF SIGNIFICANT PRECIPITATION OVER STATE BOTH TUESDAY AND WEDNESDAY. MAIN PACIFIC NORTHWEST LOW MOVES EAST NORTH OF CANADIAN BORDER ON THURSDAY WITH COOLER AND DRIER CONDITIONS FOR END OF THE WEEK. HIGH PRESSURE DOMINATES THE NORTHERN PLAINS INTO WEEKEND AS MID LEVEL RIDGE REBUILDS OVER CENTRAL CONUS INTO SOUTH CENTRAL CANADA. SHARP TROUGH APPROACHES STATE AT END OF EXTENDED FOR NEXT ROUND OF POSSIBLE SEVERE CONVECTION JUST BEYOND FORECAST PERIOD. AVIATION... LINGERING CONVECTION WESTERN TAF SITES AS WELL AS PATCHY BR WILL BE AVIATION CONCERNS TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/HW/SCHECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT SAT JUL 4 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 455 AM CDT SAT JUL 4 2009 /355 AM MDT SAT JUL 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SURFACE TROUGH WILL SLIDE SOUTHEAST FROM SASKATCHEWAN TODAY AND ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THIS TROUGH. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN. HOWEVER...THE ENVIRONMENT IS ALSO CONDUCIVE FOR ISOLATED SEVERE THUNDERSTORMS...WITH STRONG WINDS AND HAIL THE PRIMARY SEVERE WEATHER THREAT. THUNDERSTORMS WILL DIMINISH THIS EVENING AND LOOK TO DISSIPATE BY SUNSET WITH THE REST OF THE OVERNIGHT PERIOD DRY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
126 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG SPRING BROOK 48.25N 103.46W
07/03/2009 WILLIAMS ND NWS EMPLOYEE
LEANING POWER POLES AND LARGE TREE BRANCHES DOWN ALONG
COUNTY ROAD 6 BETWEEN EPPING AND SPRINGBROOK.
&&
PJAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
131 PM CDT SAT JUL 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG SPRING BROOK 48.25N 103.46W
07/03/2009 WILLIAMS ND NWS EMPLOYEE
LEANING POWER POLES AND 6 TO 8 INCH DIAMETER TREE
BRANCHES DOWN ALONG COUNTY ROAD 6 BETWEEN EPPING AND
SPRINGBROOK WITH 65 MPH WINDS.
&&
PJAThe Bismarck radar (KBIS), 79 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
5 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181352, 181353, 181354, 181355, 181356.